New Mexico, 2020

Hail in New Mexico, May 15, 2020

May 15, 2020 · NWS ABQ · 1 event in 1 county or zone

Moisture increased over eastern New Mexico in the wake of a back door cold front that entered the area on the morning of May 15, 2020. Isolated showers and thunderstorms that formed over Colfax County developed into a broken line segment while moving east across Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moisture increased over eastern New Mexico in the wake of a back door cold front that entered the area on the morning of May 15, 2020. Isolated showers and thunderstorms that formed over Colfax County developed into a broken line segment while moving east across Union County. The strongest storms shifted through the area south of Clayton where pea to penny size hail was reported near Sedan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 4:25 PM MST, 56 minutes earlier.

Area forecast discussion, May 15, 4:25 PM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
525 PM MDT Fri May 15 2020

.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
patches of MVFR cigs which may develop overnight and potentially
impact KROW and KTCC. Forecast confidence in MVFR cigs is low, so
did not include in TAFs. Round of convection currently across NE NM
will remain north of both KTCC and KLVS this evening. Another round
is likely Saturday afternoon/evening and may impact KLVS briefly.

11

&&

.PREV DISCUSSION...325 PM MDT Fri May 15 2020...
.SYNOPSIS...
A few strong thunderstorms are possible in far northeast NM this
evening with partly cloudy skies expected elsewhere. While central
and western New Mexico enjoy partly cloudy sky and warm to hot and
breezy weather, eastern portions of the state will see a few showers
or thunderstorms Saturday. Another cold front entering eastern New
Mexico Saturday night will result in at least isolated showers and
thunderstorms Sunday afternoon and evening for the eastern plains.
Dry and warm to hot weather continues elsewhere Sunday and into early
next week. An approaching storm system remains on track to draw up
moisture from the south on Tuesday, resulting in chances for showers
and thunderstorms to much of central and eastern New Mexico Tuesday
with dry weather returning Wednesday and Thursday.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A backdoor front brought sufficient low layer moisture to northeast
NM this morning to fuel a round of daytime heating-triggered
convection this afternoon, which will continue to move east into the
evening hours. The severe threat is currently fairly limited given 0-
6km bulk shear of 30kts or less and surface dewpoints in the 30s to
lower 40s, but storms will move into a more unstable airmass with
dewpoints in the upper 40s to low 50s closer to the TX/OK
Panhandles. A few strong to severe storms are likely.

An upper level ridge is forecast to build over the region Saturday,
leading to more warming for our area with high temperatures 5-10
degrees above normal central and west and up to 5 degrees above
normal eastern plains. Another westward push of the backdoor front
will take moisture west to the Sangres and result in another late
day round of storms, which should be confined to areas north of I-40
and along/east of I-25. The latest NAM12 is showing even more
limited instability late Saturday across eastern NM, although with
improved shear compared to today. The severe threat look fairly low
for late Saturday, but a few strong storms are possible. The
backdoor front will advance southwest overnight and will likely
result in an gusty east canyon/gap wind into the RGV early Sunday
morning.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
A fairly high amplitude ridge of high pressure flexes its muscle
over NM Sunday with 500 mb heights reaching 587dm during the afternoon.
Despite the ridge overhead, Gulf moisture behind a backdoor cold
front that moved into eastern NM Saturday night, along with daytime
heating and surface convergence result in a few showers or storms
for the eastern plains Sunday afternoon. Otherwise, warm to hot and
dry elsewhere. Southwest breezes increase areawide Monday afternoon
as a closed upper-level low moves ashore over northern CA and the
ridge gets forced east. Models continue to trend wetter with regard
to the moisture tap for Monday night and especially Tuesday. PWATs
have now increased in the 12Z GFS to 0.8" at KABQ with 0.5" almost to
the AZ border. Main takeaway is that showers and storms will not
just produce strong and gusty winds (inverted V sounding up to ~10K
ft AGL) Tuesday afternoon but likely some appreciable rainfall
amounts to locations that have not seen measurable precip since late
March. This southerly moisture surge will be short-lived
unfortunately with dry air behind a Pacific cold front moves in on
Wednesday. Dry and breezy conditions with temperatures near to
average west and slightly above average east remain on track for
Thursday.

11/33

&&

.FIRE WEATHER...
Warming will continue through the weekend and into Monday as an
upper level ridge builds over the state, leading to low potential
for large fire growth. The upper level ridge will shift east Monday
night as a potent upper level trough/low approaches from the west.
Moisture will advect north across central and eastern NM in advance
of the approaching trough, bringing higher humidity and chances for
storms. Lightning starts are possible Tuesday with the potential for
fire growth Wed/Thu as the westerlies progress east across the state
with the upper level trough/low pulling northeast across the Great
Basin into the Rockies. A hot, dry and unstable airmass will combine
with breezy to windy conditions to bring the potential for critical
fire weather conditions Wed through Friday, especially to central
and western NM.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 15, 1:59 AM MST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
259 AM MDT Fri May 15 2020

NMZ201>241-161000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
259 AM MDT Fri May 15 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and evening across northeast New Mexico. A few storms may be strong
or severe with hail and gusty winds, especially across Union County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms, some strong, will remain possible across northeast
and east central New Mexico over the weekend. After a quiet Monday,
showers and thunderstorms will be possible once again on Tuesday over
central and eastern New Mexico. Gusty winds will be possible near
and west of the central mountain chain while a strong storm or two
will be possible across the east. Though there is much uncertainty, a
dryline may set up over eastern New Mexico on Wednesday, which would
be a focus for additional severe weather.

Critical fire weather conditions will also be possible on Tuesday
across northwest New Mexico and again on Wednesday across eastern New
Mexico west of the dryline.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, May 15, 1:47 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
247 PM MDT Fri May 15 2020

NMZ228-152115-
Far Northeast Highlands-
247 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 381 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3582 10473 3592 10480 3612 10469 3596 10446
TIME...MOT...LOC 2047Z 226DEG 18KT 3594 10473

CA
Special weather statement, May 15, 5:04 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
604 PM MDT Fri May 15 2020

NMZ230-160030-
Union County-
604 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Grenville, or 21 miles east of Des Moines, moving
northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

&&

LAT...LON 3675 10300 3659 10346 3689 10371 3700 10355
      3700 10301
TIME...MOT...LOC 0004Z 247DEG 33KT 3681 10345

33
Special weather statement, May 15, 5:16 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT Fri May 15 2020

NMZ230-160045-
Union County-
616 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
645 PM MDT...

At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clayton to near Hayden. Movement was
northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clayton, Hayden and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3650 10304 3598 10304 3591 10333 3652 10317
      3665 10300 3650 10300
TIME...MOT...LOC 0016Z 231DEG 23KT 3649 10314 3595 10324

33

The radar

The Amarillo radar (KAMA), 167 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 15, 5:21 PM MST to 5:24 PM MST
Where
Union County, 4.96 mi NNE of Sedan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.220, -103.110

A thunderstorm near Sedan produced pea to penny size hail, brief heavy rain, and gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881476.